Alert archive / New Mexico / Flash Flood Warnings in 2007
Flash Flood Warning 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 9, 2007, 6:40 AM MDT for Lea County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2007, 6:40 AM MDT (12:40 UTC)
- Expired
- Sep 9, 2007, 10:45 AM MDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 165 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 091249
FFWMAF
NMC025-091645-
/X.NEW.KMAF.FF.W.0016.070909T1240Z-070909T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 AM MDT SUN SEP 9 2007
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LEA COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 1045 AM MDT
* AT 635 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SCATTERED SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN
ACROSS MUCH OF LEA COUNTY. FLASH FLOODING WILL BE POSSIBLE...
ESPECIALLY ACROSS AREAS THAT HAVE RECEIVED RECENT HEAVY RAINFALL.
RADAR ESTIMATES AS MUCH AS 2 INCHES OF RAIN PER HOUR WILL BE
POSSIBLE WITH THIS ACTIVITY AS IT MOVES TO THE EAST AROUND 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TATUM...
CAPROCK...MALJAMAR...LOVINGTON...EUNICE...HOBBS...U.S. HIGHWAY
62 180 AND STATE HIGHWAY 176.
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
LAT...LON 3355 10369 3355 10307 3201 10307 3203 10370
3255 10369 3255 10379 3294 10377 3295 10372
TIME...MOT...LOC 1240Z 180DEG 0KT 3263 10326
$$2 follow-up statements
000
WGUS74 KMAF 091518
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1012 AM CDT SUN SEP 9 2007
NMC025-091645-
/X.CON.KMAF.FF.W.0016.000000T0000Z-070909T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-
912 AM MDT SUN SEP 9 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM MDT FOR LEA
COUNTY...
AT 908 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN
OVER MUCH OF LEA COUNTY. RADAR ESTIMATES THAT BETWEEN 2 AND 3 INCHES
OF RAIN HAS FALLEN OVER PORTIONS OF CENTRAL LEA COUNTY...MAINLY
ALONG THE U.S. HIGHWAY 62/180 CORRIDOR. ADDITIONAL HEAVY RAIN HAS
FALLEN ACROSS SOUTHERN LEA COUNTY SOUTH OF HIGHWAY 128 AND EAST OF
COUNTY ROAD 1. FLASH FLOODING OF DRAWS...BAR DITCHES...AND OTHER LOW
LYING AREAS IS LIKELY ACROSS CENTRAL LEA COUNTY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TATUM...
CAPROCK...MALJAMAR...LOVINGTON...EUNICE...HOBBS...U.S. HIGHWAY
62 180 AND STATE HIGHWAYS 176 AND 238.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
LAT...LON 3355 10369 3355 10307 3201 10307 3203 10370
3255 10369 3255 10379 3294 10377 3295 10372
TIME...MOT...LOC 1512Z 180DEG 0KT 3263 10326
$$000
WGUS74 KMAF 091637
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1135 AM CDT SUN SEP 9 2007
NMC025-091645-
/X.EXP.KMAF.FF.W.0016.000000T0000Z-070909T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-
1035 AM MDT SUN SEP 9 2007
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM MDT FOR LEA
COUNTY...
AT 1035 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD
WEAKENED AND NO LONGER APPEARS CAPABLE OF CAUSING FLASH FLOODING.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
LAT...LON 3355 10369 3355 10307 3201 10307 3203 10370
3255 10369 3255 10379 3294 10377 3295 10372
TIME...MOT...LOC 1635Z 180DEG 0KT 3263 10326
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 2:55 AM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 9, 2:55 AM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 355 AM CDT SUN SEP 9 2007 .DISCUSSION... A PERSISTENT COMPLEX OF SHOWERS AND THUNDERSTORMS CONTINUES TO AFFECT THE SOUTHEASTERN NEW MEXICO PLAINS AND THE NORTHWESTERN PERMIAN BASIN EARLY THIS MORNING. THE HEAVIEST RAIN OVERNIGHT FELL ACROSS PORTIONS OF NORTHERN AND CENTRAL LEA COUNTY...WHERE RADAR HAS ESTIMATED RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES. IR SATELLITE AND RADAR IMAGERY HAVE SHOWN A SLIGHT WEAKENING OF THIS COMPLEX OVER THE PAST 30-45 MINUTES...BUT NEW CELLS ARE DEVELOPING ALONG AN OUTFLOW BOUNDARY ACROSS SOUTHERN LEA AND GAINES COUNTIES. WILL KEEP A HIGH PROBABILITY OF PRECIPITATION GOING ACROSS THESE LOCATIONS THROUGH ABOUT 7 AM CDT...OR 6 AM MDT. A RIDGE OF HIGH PRESSURE ALOFT WILL BE CENTERED ACROSS THE EDWARDS PLATEAU AND THE BIG BEND REGION OF SOUTHWEST TEXAS TODAY. DESPITE THE RIDGE...ABUNDANT MID LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS ALL OF THE FORECAST AREA. THE RICHEST MOISTURE WILL BE LOCATED ACROSS THE SOUTHEASTERN PLAINS OF NEW MEXICO...THE PERMIAN BASIN...AND THE GUADALUPE MOUNTAINS/UPPER TRANS PECOS AREAS. A COMBINATION OF THIS MOISTURE SOURCE...OUTFLOW BOUNDARIES FROM THE CONVECTION EARLY MORNING THIS MORNING...AND AN OLD FRONTAL BOUNDARY THAT WILL BE DRAPED ACROSS THE SOUTH PLAINS/NORTHERN PERMIAN BASIN WILL PROVIDE A FAVORABLE SETUP FOR ADDITIONAL SHOWERS AND THUNDERSTORMS AGAIN TODAY AND TONIGHT. THE BEST RAIN CHANCES WILL GENERALLY BE LOCATED ALONG AND NORTH OF INTERSTATE 20. HOWEVER...WE STILL DO EXPECT ADDITIONAL SCATTERED CONVECTION ACROSS THE DAVIS AND GLASS MOUNTAINS...AND THE MARFA PLATEAU/PRESIDIO VALLEY AREAS. RATHER WEAK SHEAR WILL LIMIT THE SEVERE POTENTIAL TODAY...BUT LOCALIZED HEAVY RAINFALL AND FLASH FLOODING WILL BE A CONCERN THROUGH TONIGHT...ESPECIALLY ACROSS SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN BASIN...WHERE HEAVY RAINS HAVE FALLEN THE PAST FEW DAYS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE FORECAST AREA AGAIN MONDAY AS THE OLD FRONTAL BOUNDARY BECOMES STATIONARY ACROSS THE PERMIAN BASIN AND THE SOUTHEASTERN NEW MEXICO PLAINS. AGAIN IT APPEARS THE BEST CHANCES FOR THUNDERSTORM DEVELOPMENT WILL BE FAVORED ALONG AND NORTH OF THIS FEATURE...I.E. THE PERMIAN BASIN AND SOUTHEASTERN PLAINS OF NEW MEXICO. RAIN CHANCES WILL INCREASE FURTHER MONDAY NIGHT AS A STRONGER COLD FRONT AND A POSSIBLE ASSOCIATED LARGE COMPLEX OF THUNDERSTORMS PLUNGES SOUTHWARD ACROSS THE FORECAST AREA. HAVE INCREASED RAIN CHANCES INTO THE LIKELY CATEGORY ACROSS MOST AREAS ALONG AND NORTH OF I-20...WITH 40-50 PCT COVERAGE ACROSS SOUTHERN AREAS. WIDESPREAD HEAVIER RAINS MAY ACCOMPANY THE CONVECTIVE COMPLEX MONDAY NIGHT...AND MORE WIDE-SCALE FLOODING MAY BE OF CONCERN. WILL CONTINUE TO MENTION THIS POSSIBILITY IN OUR HAZARDOUS WEATHER OUTLOOK PRODUCT. LINGERING CONVECTION WILL BE POSSIBLE ACROSS NORTHERN AREAS TUESDAY MORNING...BEFORE THE CONVECTIVE FOCUS SHIFTS ACROSS SOUTHERN AND SOUTHWESTERN PORTIONS OF THE FORECAST AREA BY TUESDAY AFTERNOON. OVERALL ONLY MADE MINOR CHANGES TO THE PREVIOUS SET OF TEMPERATURE GRIDS THROUGH TUESDAY...FOLLOWING TOWARD THE COOLER SIDE OF GUIDANCE. SINCE OUR FOCUS CONCENTRATED ON WEATHER THROUGH TUESDAY...NO CHANGES WERE MADE TO THE REST OF THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 87 68 85 63 / 40 40 50 60 CARLSBAD NM 85 67 87 66 / 40 40 40 60 DRYDEN TX 93 72 89 70 / 20 20 20 50 FORT STOCKTON TX 92 70 90 67 / 20 20 30 50 GUADALUPE PASS TX 84 63 83 59 / 40 30 40 60 HOBBS NM 85 65 89 64 / 50 40 40 60 MARFA TX 85 58 84 61 / 30 20 30 50 MIDLAND INTL AIRPORT TX 89 69 86 65 / 40 40 40 60 ODESSA TX 89 70 87 65 / 40 40 40 60 WINK TX 94 73 92 70 / 40 40 40 60 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70/21
Hazardous weather outlook, Sep 9, 4:46 AM MDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 546 AM CDT SUN SEP 9 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-092000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 546 AM CDT SUN SEP 9 2007 /446 AM MDT SUN SEP 9 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS...SOME PRODUCING VERY HEAVY RAIN...WILL BE POSSIBLE TODAY AND TONIGHT OVER ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST CHANCES FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND TONIGHT FROM SOUTHEASTERN NEW MEXICO EAST ACROSS THE PERMIAN BASIN OF WEST TEXAS. WHILE THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE ALONG WITH FREQUENT LIGHTNING. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AREAS...ESPECIALLY ACROSS SOUTHEASTERN NEW MEXICO AND THE NORTHWESTERN PERMIAN BASIN OF WEST TEXAS WHERE HEAVY RAINS FELL EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ALONG WITH THE POTENTIAL FOR HEAVY RAINS WILL REMAIN OVER ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO MONDAY AND TUESDAY. THE BEST CHANCES FOR THUNDERSTORMS MONDAY WILL BE OVER SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN OF WEST TEXAS. LOCALIZED FLOODING WILL BE POSSIBLE OVER THESE AREAS... WITH THE GREATEST THREAT EXPECTED ACROSS THOSE LOCATIONS THAT RECEIVED HEAVY RAINS OVER THE PAST FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 9, 1:26 AM MDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 226 AM CDT SUN SEP 9 2007 NMZ033-TXZ045-090830- CENTRAL LEA COUNTY-GAINES- 126 AM MDT SUN SEP 9 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES. A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 12 MILES EAST OF LOVINGTON TO HOBBS TO NEAR HALFWAY AT 226 AM CDT /126 AM MDT/ WILL MOVE SOUTHEAST AT 15 TO 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 55 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR MAY CAUSE FLASH FLOODING. 70
Local storm report, Sep 9, 1:59 AM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 AM CDT SUN SEP 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 AM FLASH FLOOD HOBBS 32.73N 103.16W
09/09/2007 LEA NM LAW ENFORCEMENT
HOBBS PD REPORTS MANY STREETS IN TOWN IMPASSABLE DUE TO
HIGH WATER.
&&
70The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 1:05 AM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.